Migraine Drug Warning For Pregnant Women

14/08/2014 16:49 | Updated 22 May 2015

Pregnant women warned of migraine drug risks to babies

Pregnant women are being warned that using certain migraine relief drugs during pregnancy could have a detrimental effect on their baby's IQ.

Reuters reports that the US Food and Drug Administration claims that migraine drug valproate sodium could have an impact on a child's brain.

It said that a recent study revealed that children exposed to valproate products in the womb had a lower IQ at the age of six than children who were exposed to other antiepileptics.

Drugs containing valproate are used to prevent migraines, treat epileptic seizures and manic episodes associated with bipolar disorder, and already carry a warning for potential birth defects on their boxes.

The FDA's director of the Division of Neurology Products, Russell Katz, told reporters that the new data further proved the risks.

"Valproate medications should never be used in pregnant women for the prevention of migraine headaches because we have even more data now that shows the risks to the children outweigh any treatment benefits for this use," he said.

The FDA previously issued a warning on medication containing valproate. Back in June 2011, it said that interim results during a study showed reduced cognitive functions in three-year-old children exposed to it.

Suggest a correction